Alert archive / North Carolina / River Flood Warnings in 2022

River Flood Warning 2, NWS Newport/Morehead City, NC

September 30, 2022Craven County, North Carolina

NWS Newport/Morehead City, NC issued this river flood warning at Sep 30, 2022, 2:05 PM EDT for Craven County, North Carolina. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Sep 30, 2022, 2:05 PM EDT (18:05 UTC)
Expired
Sep 30, 2022, 10:11 PM EDT
In force
8 hr
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon

County Craven County, NC

The radar

The Morehead City radar (KMHX), 42 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Swift Creek above Streets Ferry (SWFN7). The gauge peaked at 4.50 ft at Sep 30, 2022, 3:00 PM EDT.

actionminormoderate24609/3010/0110/02
Action stage
4.5 ft
Minor stage
5 ft
Moderate stage
6 ft
Major stage
8 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 0209205053, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this river flood warning went out at Sep 30, 12:41 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Sep 30, 12:41 PM EDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1241 PM EDT Fri Sep 30 2022

.SYNOPSIS...
Hurricane Ian will bring widespread impacts to eastern NC into
the weekend. Unsettled weather may continue into early next week
depending on the track of the remnants of Ian across the Mid-
Atlantic.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 640 AM Friday...See HLSMHX for full impact details from
Hurricane Ian.

Hurricane Ian is currently located off the GA coast and is
forecast to move NNW into SC between Charleston and Myrtle Beach
this afternoon. The hurricane will interact with an quasi-
stationary front that is currently off our coast, pushing it
onshore late today and north of the area tonight. Deep moisture
is surging across eastern NC today and will continue into
tonight which will result in moderate to heavy rainfall
gradually spreading inland from the coast this morning and
continuing throughout the day as several rainbands move through
the area. Winds will remain strong along the coast, while
increasing inland as the gradient slowly tightens today as Ian
moves onshore to our south.

Heavy rainfall could bring localized flash flooding, especially
for urban, low lying, and poor drainage areas as 4-6 inches of
rain with some locally heavier amounts is forecast for eastern
NC today into tonight.

Strong NE winds ahead of the warm front will become strong S
as the front lifts north and the main core of Ian crosses the
Carolina Piedmont. Gusty winds could lead to some localized
wind damage and power outages, and a Tropical Storm Warning
remains in effect for the entire area. Low level wind profiles
indicate that there will be some tornadic potential with
stronger cells along the front and within the rainbands, and at
least a few isolated but likely weak tornadoes are possible,
especially along the coast.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
As of 420 AM Friday...As weakening Ian moves into western NC
tonight, it will push the warm front north of the area with mid
level dry slotting leading to the end of the widespread heavy
rainfall across the area by late this evening. With deep
southerly flow, persistent heavy rainbands could persist along
or just off of the Outer Banks overnight and will hang on to
high PoPs there for this package. The strong winds should begin
to diminish after midnight as Ian weakens to the west of the
region.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 310 AM Fri...Ian will begin to dissipate inland on
Saturday, but the remnant low may linger around through early
next week. High pressure eventually builds in by midweek, for a
quieter stretch of weather.

Saturday...Heavier rainfall early Saturday morning will taper
off through the day with a chc for some showers and an iso
tstorm along the OBX through the aftn. Latest forecast has Ian
dissipating inland, allowing Srly winds to diminish to around
10-15 mph. Model guidance is showing dry air flanking a
weakening Ian from the south, allowing precip chances during the
day Saturday to remain in the schc to chc range. While a few
iso showers cannot be ruled out, Saturday is expected to be on
the drier side with warm aftn temps in the upper 70s to around
80.

Sunday through Tuesday...Much disagreement on where remnants of
Ian will linger, but it could continue to be unsettled with
remnants of Ian lingering in the Southeast or Mid Atlantic.
Global guidance currently suggesting the remnant cutoff low from
Ian will merge with an upper level trough Sunday into Monday,
resulting in the formation of a broad coastal low off the NC/VA
coastline. While it remains too early for specifics, impacts
from such a coastal low would result in increased rain chances
along the OBX and additional coastal concerns during this
period.

Wednesday and Thursday...Guidance currently shows high pressure
building in from the west, pushing the aforementioned coastal
feature out to sea, bringing in a quieter stretch of weather.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
SHORT TERM /through Saturday/...
As of 1230 PM Fri...IFR prevails early this afternoon ahead of
a warm front that will slowly cross the area through the day.
MVFR ceilings will likely arrive behind the warm front, but
continued widespread heavy rainfall associated with Ian will
continue to bring at least periods of IFR visibilities into the
evening before rainfall coverage decreases. Gusty strong NE
winds early this afternoon become gusty S to SE behind the warm
front, then diminish through the evening and overnight. Ample
low level moisture content persists into Saturday, with MVFR
ceilings likely lingering at least through the early morning
hours, though a few areas of clearing should begin to arrive
late.

LONG TERM /Saturday Night through Wednesday/...
As of 325 AM Fri...Rain chances return Sunday. A coastal low
may develop Monday into Tuesday, bringing a surge of Nrly winds
with potential flight restrictions along the OBX coastline.

&&

.MARINE...
SHORT TERM /through Tonight/...
As of 640 AM Friday...Tropical Storm conditions are ongoing
across the waters with strong NE to E winds becoming SE this
afternoon. Very dangerous seas reach 10-15 ft today in very
rough northeasterly windswell, which will be replaced by medium
period southerly swell. Tonight winds will continue to veer to
the S and diminish below Tropical Storm force as Ian weakens
inland to our west. Seas will subside to 7-10 ft late.

LONG TERM /Saturday through Tuesday/...
As of 330 AM Friday...Winds turn SE-S by Saturday, gradually
ramping down to 20-25 kt gusts by Saturday. Seas also respond,
diminishing to 6-8 ft Saturday. By Sunday, winds are currently
expected to turn back NNE at 10-15 kts with 3-5 ft seas. At the
moment, model guidance is struggling to forecast where the
remnants of Ian may end up. How that unfolds will impact whether
or not a coastal low decides to develop late Sunday into Monday
and Tuesday, potentially bringing poor marine conditions across
the northern and central waters. Currently, forecast models are
suggesting this, but it is highly dependent on what ends up
happening with Ian.

&&

.HYDROLOGY...
As of 345 AM Fri...Flood Watch in effect for the area. An
extended period of heavy rain showers is beginning to push
inland this morning, peaking later today and into tonight. This
will bring the potential for flash flooding for Eastern NC, as
well as river flooding on the main stem waterways and smaller
tributaries and creeks. At this time, around 4 inches of rain
is forecast for Eastern NC Friday through Sunday, with isolated
higher amounts possible.

&&

.TIDES/COASTAL FLOODING...
As of 350 AM Fri...Strong NE winds will shift to the E/SE during
the day Friday. This will lead to storm surge, strong rip
currents, high surf, coastal flooding and beach erosion through
this weekend. There is the greatest confidence in 2-4 ft of
storm surge along the lower Neuse River, where a Storm Surge
Warning is currently in place. Additionally, 2-4 ft ft of storm
surge is possible across much of the rest of coastal NC,
depending on the eventual track of Ian, and a Storm Surge watch
is in effect given the lower confidence in 3 ft of storm surge
inundation, though at least minor inundation is likely, from
Surf City to Duck and across the Inner Banks. Overwash could
impact beachfront properties and roads near vulnerable dune
structures beginning tonight through Saturday mainly around the
times of high tides. Finally, minor inundation of low lying
property along the southern coastal of the Albemarle Sound is
possible tonight into Friday, where a Coastal Flood Advisory
remains in effect.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Tropical Storm Warning for NCZ029-044>047-079>081-090>092-094-
     193>196-198-199-203>205.
     Flood Watch through late tonight for NCZ029-044>047-079>081-
     090>092-094-193>196-198-199-203>205.
     Coastal Flood Advisory until 8 AM EDT Saturday for NCZ045>047.
     Storm Surge Watch for NCZ080-081-094-195-196-199-203>205.
     Storm Surge Warning for NCZ094-194.
     Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
     196-199-203>205.
     High Surf Advisory until noon EDT Saturday for NCZ195-196-199-
     203>205.
MARINE...Tropical Storm Warning for AMZ131-135>137-150-152-154-156-158-
     230-231.
&&

SYNOPSIS...MHX
NEAR TERM...JME
SHORT TERM...JME
LONG TERM...ML
AVIATION...CB/ML
MARINE...JME/ML
HYDROLOGY...MHX
TIDES/COASTAL FLOODING...MHX
Hazardous weather outlook, Sep 30, 12:44 PM EDT, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
1244 PM EDT Fri Sep 30 2022

NCZ195-196-199-203>205-011645-
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
1244 PM EDT Fri Sep 30 2022

...HIGH SURF ADVISORY IN EFFECT UNTIL NOON EDT SATURDAY...
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...TORNADO WATCH 548 IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...
...STORM SURGE WATCH IN EFFECT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Beach Hazards Statement.
   High Surf Advisory.
   Tornado Watch.
   Storm Surge Watch.
   Tropical Storm Warning.

There is potential for a few tornadoes across eastern North Carolina
through this evening. Make sure you have multiple ways to receive
warnings and be able to seek shelter quickly.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.
   Storm Surge Watch.
   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044-079-090>092-193-011645-
Martin-Pitt-Greene-Duplin-Lenoir-Jones-Northern Craven-
1244 PM EDT Fri Sep 30 2022

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...TORNADO WATCH 548 IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Tornado Watch.
   Tropical Storm Warning.

There is potential for a few tornadoes across eastern North Carolina
through this evening. Make sure you have multiple ways to receive
warnings and be able to seek shelter quickly.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ080-081-198-011645-
Beaufort-Mainland Hyde-Inland Onslow-
1244 PM EDT Fri Sep 30 2022

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...TORNADO WATCH 548 IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...
...STORM SURGE WATCH IN EFFECT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Tornado Watch.
   Storm Surge Watch.
   Tropical Storm Warning.

There is potential for a few tornadoes across eastern North Carolina
through this evening. Make sure you have multiple ways to receive
warnings and be able to seek shelter quickly.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Surge Watch.
   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ094-194-011645-
Pamlico-Southern Craven-
1244 PM EDT Fri Sep 30 2022

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...TORNADO WATCH 548 IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...STORM SURGE WARNING IN EFFECT...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Tornado Watch.
   Storm Surge Warning.
   Tropical Storm Warning.

There is potential for a few tornadoes across eastern North Carolina
through this evening. Make sure you have multiple ways to receive
warnings and be able to seek shelter quickly.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Surge Warning.
   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ045>047-011645-
Washington-Tyrrell-Mainland Dare-
1244 PM EDT Fri Sep 30 2022

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 8 AM EDT SATURDAY...
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...TORNADO WATCH 548 IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Coastal Flood Advisory.
   Tornado Watch.
   Tropical Storm Warning.

There is potential for a few tornadoes across eastern North Carolina
through this evening. Make sure you have multiple ways to receive
warnings and be able to seek shelter quickly.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.
   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 30, 8:25 AM EDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
825 AM EDT FRI SEP 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 AM     NON-TSTM WND GST 2 NNW OCRACOKE LIGHTHOU 35.14N 76.01W
09/30/2022  M56 MPH          AMZ135             NC   MESONET

            MESONET STATION XOCR OCRACOKE (WXFLOW).

&&
Local storm report, Sep 30, 8:26 AM EDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
826 AM EDT FRI SEP 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 AM     NON-TSTM WND GST 8 W CEDAR ISLAND        35.02N 76.45W
09/30/2022  M53 MPH          CARTERET           NC   AWOS

            AWOS STATION KNBT PINEY ISLAND (NBT AWOS).

&&
Local storm report, Sep 30, 9:16 AM EDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
916 AM EDT FRI SEP 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     STORM SURGE      3 SE GREAT NECK         34.91N 76.64W
09/30/2022                   CARTERET           NC   TRAINED SPOTTER

            TRAINED SPOTTER ALONG BACK CREEK REPORTED
            WATER LEVELS 3.5 FEET ABOVE NORMAL OR 2.5
            FEET ABOVE DRY GROUND. THE CREEK IS ONE OF
            THE SMALLER CREEKS ON THE SOUTH END OF THE
            NEUSE RIVER, RIGHT OFF ADAMS CREEK.

&&

HEDEN
Local storm report, Sep 30, 10:14 AM EDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1014 AM EDT FRI SEP 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 AM     STORM SURGE      3 SE GREAT NECK         34.90N 76.65W
09/30/2022                   CARTERET           NC   TRAINED SPOTTER

            TRAINED SPOTTER ALONG BACK CREEK REPORTED
            WATER LEVELS 4 FEET ABOVE NORMAL OR 3 FEET
            ABOVE DRY GROUND. THE CREEK IS ONE OF THE
            SMALLER CREEKS ON THE SOUTH END OF THE NEUSE
            RIVER, RIGHT OFF ADAMS CREEK.

&&

OC
Local storm report, Sep 30, 11:59 AM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1159 AM EDT FRI SEP 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     STORM SURGE      OCRACOKE ISLAND         35.18N 75.80W
09/30/2022                   HYDE               NC   PARK/FOREST SRVC

            NATIONAL PARKS SERVICE REPORTED OVERWASH
            ALONG HWY 12 ON OCRACOKE ISLAND.

&&

DAG
Local storm report, Sep 30, 12:04 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1204 PM EDT FRI SEP 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     STORM SURGE      NORTH TOPSAIL BEACH     34.50N 77.41W
09/30/2022                   ONSLOW             NC   COUNTY OFFICIAL

            TOWN OF NORTH TOPSAIL BEACH REPORTED
            OVERWASH NEAR RICHARD PETERS PARK, WASHING
            ONTO NEW RIVER INLET RD.

&&

DAG

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 3:02 AM EDTRiver Flood WarningMHXJones19 hr
Sep 30, 8:17 AM EDTSpecial Marine WarningMHX58 min
Sep 30, 8:37 AM EDTSpecial Marine WarningMHX53 min
Sep 30, 10:48 AM EDTSpecial Marine WarningMHX57 min
Sep 30, 11:25 AM EDTFlash Flood WarningMHXCarteret, Craven3 hr
Sep 30, 11:49 AM EDTSpecial Marine WarningMHX86 min
Sep 30, 12:31 PM EDTSpecial Marine WarningMHX44 min
Sep 30, 1:35 PM EDTSpecial Marine WarningMHX25 min
Sep 30, 2:35 PM EDTSpecial Marine WarningMHX55 min
Sep 30, 2:46 PM EDTTornado WarningMHXBeaufort, Pamlico44 min
Sep 30, 3:22 PM EDTTornado WarningMHXBeaufort13 min
Sep 30, 4:19 PM EDTTornado WarningMHXCraven, Jones26 min

Nearby

River Flood Warnings in North Carolina, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.